Texas, 2008

Hail in Texas, April 26 to 27, 2008

April 26 to 27, 2008 · NWS SJT · 20 events in 7 counties and zones

Scattered strong to severe thunderstorms developed along a stationary frontal boundary across West Central Texas. A cluster of thunderstorms developed across northwestern portions of the Concho Valley and moved southeast eventually reaching Mason County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Scattered strong to severe thunderstorms developed along a stationary frontal boundary across West Central Texas. A cluster of thunderstorms developed across northwestern portions of the Concho Valley and moved southeast eventually reaching Mason County. These storms produced hail ranging from nickel to golf ball size, which broke windows in homes and vehicles. This large hail also destroyed many acres of wheat across Concho and McCulloch Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 26, 2:27 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Apr 26, 2:27 PM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
327 PM CDT SAT APR 26 2008

.SYNOPSIS...
THIS AFTERNOON...WE HAVE OUR 1ST FRONT NOW MOVING BACK NWD AS A
WARM FRONT AT 19Z FROM AROUND SAN SABA TO JUST S OF SJT. OUR NEXT
FRONT IS ENTERING THE ENTERING THE PANHANDLE AND WILL CONTINUE TO
SURGE SWD DURING THE AFTERNOON HOURS. TO THROW MORE FUN INTO THE
MIX ALSO HAVE A UPPER VORT MAX FROM THE BIG BEND WILL MOVE ACROSS
SC TX TONIGHT. JUST STARTING TO GET A CU FIELD BUILDING WITH
HEATING ACROSS THE BIG BEND AND PERMIAN BASIN.

FRONT SHOULD MAKE ITS WAY INTO THE BIG COUNTRY DURING THE LATE
EVENING AND JUST S OF THE CONCHO VALLEY AND HEARTLAND AROUND
12Z...THROUGH THE ENTIRE AREA BEFORE 18Z SUN. WITH MULTIPLE
BOUNDARIES AS FACTORS...THE MAIN BEING OUR COLD FRONT. SHOULD SEE
A LINE OF DECENT TSTMS DEVELOP AND MOVE SEWD ACROSS THE CWA IN THE
LATE EVENING THRU LATE NIGHT HOURS WITH DECENT LIFT ASSOCIATED
WITH THE STORMS...DECENT AVAILABLE MOISTURE AHEAD OF THE FRONT.
MODEL SOUNDINGS SHOW FREEZING LEVELS BETWEEN 9-13KFT DURING THE
NIGHT SO COULD HAVE SOME HAILERS. HIGH STRAIGHT LINE WINDS WILL
DEFINITELY BE A FACTOR AS WELL AS THE POSSIBILITY FOR AN ISOLATED
TORNADO. WILL KEEP POPS AROUND A LITTLE LONGER THAN PREVIOUSLY
FORECASTED WITH SLOWER MOVEMENT OF SYSTEM. PRECIP SHOULD BE GONE
ACROSS THE AREA BY SUNSET SUN NT.

AFTER THAT LOOKS DRY FOR THE REMAINDER OF THE PERIOD. ANOTHER
FRONT MOVES THROUGH ON THU...BUT FOR NOW LOOKS TO BE DRY...WITH
RAINFALL MISSING US TO THE E.

AS FOR TEMPERATURES...SUNDAY WILL BE COOL POST FRONTAL WITH NRLY
WINDS AND LEFT OVER CLOUD COVER. WILL CLEAR OUT FOR SUN
NT...BRINGING BACK AN UNSEASONABLY COOL NIGHT WITH 30S POSSIBLE.
THEN WARMING TREND BEGINS MON. AS OF NOW...ONLY SLIGHT COOL DOWN
EXPECTED W/ 2ND FRONT ON THU.

11/KEISER

.FIRE WEATHER...
FIRE WEATHER CONCERNS FOR THIS EVENING AND THROUGH SUNDAY WILL BE
LOW GIVEN SIGNIFICANT WETTING RAINFALL ASSOCIATED WITH A COLD FRONT
FORECASTED TO AFFECT MOST OF WEST CENTRAL TEXAS. IN ADDITION...
MINIMUM RH VALUES ACROSS THE REGION ON SUNDAY WILL REMAIN ABOVE
RED FLAG CRITERIA. DRY CONDITIONS SHOULD PREVAIL THROUGH THE
EXTENDED AS AN UPPER LEVEL RIDGE BUILDS INTO THE CENTRAL PLAINS.
THE DRY CONDITIONS WILL CREATE AN ELEVATED FIRE WEATHER CONCERN
BUT WINDS BELOW FIRE WEATHER CRITERIA SHOULD ARGUE AGAINST THE
ISSUANCE OF ANY FIRE WEATHER PRODUCTS.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE  47  64  40  79 /  80  20   0   0
SAN ANGELO  50  65  39  80 /  70  30  10   0
JUNCTION  54  66  37  78 /  60  50  10   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

11/15
Hazardous weather outlook, Apr 26, 1:12 PM CST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
212 PM CDT SAT APR 26 2008

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-271915-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
212 PM CDT SAT APR 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF WEST
CENTRAL THIS EVENING AND TONIGHT. THE MAIN HAZARDS FROM THESE
THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. IN ADDITION
TO THE SEVERE THUNDERSTORMS...LOCALLY VERY HEAVY RAINFALL IS ALSO
POSSIBLE WHICH MAY RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT FOR ALL
OF WEST CENTRAL TEXAS.

15

In the hours before

Special weather statement, Apr 26, 4:37 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
537 PM CDT SAT APR 26 2008

TXZ077-168-262300-
SCHLEICHER TX-MENARD TX-
537 PM CDT SAT APR 26 2008

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 600 PM CDT FOR
SCHLEICHER AND MENARD COUNTIES...

AT 536 PM CDT...A CLUSTER OF STRONG THUNDERSTORMS WERE INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR NEAR FORT MCKAVETT...OR ABOUT
19 MILES WEST OF MENARD...MOVING NORTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  THE INTERSECTION OF US-190 AND RANCH ROAD 864 BY 545 PM CDT
  MENARD BY 600 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THESE STORMS.
RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE
PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, Apr 26, 4:39 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
539 PM CDT SAT APR 26 2008

TXZ064-065-262315-
STERLING TX-COKE TX-
539 PM CDT SAT APR 26 2008

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 615 PM CDT FOR STERLING
AND COKE COUNTIES...

AT 536 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 10 MILES SOUTHWEST OF BROOME...OR ABOUT
10 MILES SOUTH OF STERLING CITY...MOVING NORTHEAST AT 26 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  HIGHWAY 87 NEAR BROOME BY 600 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, Apr 26, 4:54 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
554 PM CDT SAT APR 26 2008

TXZ066-072-073-262330-
RUNNELS TX-TOM GREEN TX-CONCHO TX-
554 PM CDT SAT APR 26 2008

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 630 PM CDT FOR
RUNNELS...TOM GREEN AND CONCHO COUNTIES...

AT 553 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR ON THE NORTHEAST SIDE OF SAN
ANGELO...MOVING NORTHEAST AT 24 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  HARRIET BY 600 PM CDT
  VERIBEST BY 605 PM CDT
  MERETA BY 620 PM CDT
  MILES BY 625 PM CDT
  ROWENA BY 630 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, Apr 26, 5:06 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
606 PM CDT SAT APR 26 2008

TXZ073-077-168-270000-
CONCHO TX-SCHLEICHER TX-MENARD TX-
606 PM CDT SAT APR 26 2008

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 700 PM CDT FOR CONCHO...
SCHLEICHER AND MENARD COUNTIES...

AT 602 PM CDT...STRONG THUNDERSTORMS WAS SCATTERED ACROSS SCHLEICHER
AND MENARD COUNTIES...WITH THE STRONGEST STORM LOCATED ABOUT 5 MILES
NORTHWEST OF MENARD...MOVING NORTHEAST AT 25 MPH.

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH MANY OF THESE
STORMS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY
AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE
ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY
MORNING FOR WEST CENTRAL TEXAS.
Special weather statement, Apr 26, 5:22 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
622 PM CDT SAT APR 26 2008

TXZ064>066-071>073-077-154-168-170-270015-
STERLING TX-COKE TX-RUNNELS TX-TOM GREEN TX-CONCHO TX-IRION TX-
MCCULLOCH TX-SCHLEICHER TX-MENARD TX-MASON TX-
622 PM CDT SAT APR 26 2008

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 715 PM CDT FOR PORTIONS
OF THE CONCHO VALLEY..THE HEARTLAND...AND THE NORTHWEST HILL
COUNTRY...

AT 619 PM CDT...SCATTERED STRONG THUNDERSTORMS WERE INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM
STERLING CITY TO SAN ANGELO TO MENARD...WITH THE INDIVIDUAL STORMS
MOVING EAST AT 25 MPH.

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH ANY OF THESE
STORMS. ONE OR TWO OF THESE STORMS MAY ALSO STRENGTHEN TO SEVERE
LEVELS...PRODUCING LARGER HAIL AND DAMAGING WINDS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY
MORNING FOR WEST CENTRAL TEXAS.

The radar

The San Angelo radar (KSJT), 40 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

20 hail. Local standard time, as filed.

Hail, Tom Green

When
April 26, 5:40 PM CST
Where
Tom Green County, 0.59 mi E of Water Vly
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
31.670, -100.720

Hail, Tom Green

When
April 26, 5:53 PM CST
Where
Tom Green County, 0.59 mi E of Water Vly
Measured
1 in hail
Reported by
COOP Observer
Coordinates
31.670, -100.720

Hail, Tom Green

When
April 26, 6:01 PM CST
Where
Tom Green County, Carlsbad
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.600, -100.630

Hail, Tom Green

When
April 26, 6:11 PM CST
Where
Tom Green County, 3.6 mi SW of Harriet
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.520, -100.370

Hail, Tom Green

When
April 26, 6:14 PM CST
Where
Tom Green County, 5.46 mi ENE of Carlsbad
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.640, -100.550

Hail, Tom Green

When
April 26, 6:23 PM CST
Where
Tom Green County, 4.91 mi ESE of Carlsbad
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.580, -100.550

Hail, Tom Green

When
April 26, 6:35 PM CST
Where
Tom Green County, 3.36 mi NNE of San Angelo Res
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
31.527, -100.487

Hail, Tom Green

When
April 26, 6:52 PM CST
Where
Tom Green County, San Angelo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.470, -100.430

Hail, Tom Green

When
April 26, 6:57 PM CST
Where
Tom Green County, 1.18 mi W of Wall
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
31.370, -100.340

Hail, Tom Green

When
April 26, 6:57 PM CST
Where
Tom Green County, Carlsbad
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.600, -100.630

Hail, Concho

When
April 26, 7:29 PM CST
Where
Concho County, 4.15 mi S of Eola
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
31.340, -100.080

Hail, Sterling

When
April 26, 8:08 PM CST
Where
Sterling County, 0.91 mi NE of Sterling City
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
31.840, -100.990

Hail, Concho

When
April 26, 8:17 PM CST
Where
Concho County, 0.59 mi E of Eden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.220, -99.840

Hail, Concho

When
April 26, 8:20 PM CST
Where
Concho County, 0.59 mi E of Eden
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
31.220, -99.840

Hail, Runnels

When
April 26, 10:03 PM CST
Where
Runnels County, 0.91 mi SW of Ballinger
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.740, -99.960

Hail, Shackelford

When
April 26, 10:03 PM CST
Where
Shackelford County, Moran
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.550, -99.170

Law enforcement reported a broken windshield from the hail.

Hail, Runnels

When
April 26, 10:04 PM CST
Where
Runnels County, 0.91 mi SW of Ballinger
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.740, -99.960

Hail, Shackelford

When
April 26, 10:14 PM CST
Where
Shackelford County, Moran
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
32.550, -99.170

Hail, Mason

When
April 26, 10:30 PM CST
Where
Mason County, Koockville
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
30.750, -99.250

Hail, McCulloch

When
April 27, 2:01 AM CST
Where
McCulloch County, Melvin
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
31.200, -99.580

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89755, 89756, 89757, 89758, 89759, 89760, 89761, 89762, 89769, 89770, 89771, 89773, 89774, 89775, 89776, 89777, 89778, 89780, 89781, 89782.